Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Experiencing mild anxiety and restlessness. Prescribed rivotril. Side effects? Alternative sleep therapy?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
hi doctor,
m XXXXXXX 24 male ....

Recently i am experiencing mild anxiety(i would rate it 1-2/10 during daytime ; 6-7/ 10 when i try to sleep or when im alone; 0/10 when i am with people)....i hyperventilate badly and cant sleep propely ..i feel like walking or talking to family when that happens....

i went to family doc..he has prescribed me rivotril (clonazepam) 0.5 mg '' ONLY AT ABSOLUTE REQUIREMENT U TAKE'' he has told me...(before bed)

my issue is i experience this restlessness only ''2 or 3 days per week'' from past 3 months time m very jolly person enjoying :).......yest nyt when i felt uneasy ,this time i took rivotril 'half tablet' and i felt awesome and got up at 9 am today :D.....

pls suggest me

1)if it is ok if i take it when i need get a good sleep...(1/2 or full).
2)have read some ppl have used it life long with no side effect or mild side effect lyk drowsiness
3)is it hard to get off the tablet when i become anxiety free in future.....
4) suggest me any alternative sleep therapy/diet/internet links/exercises etc..

PS: when i hyperventilated first time i got all my health check up done...turned out m very healthy person...with mild acid reflux problem...

Thank you for ur patience doc...waiting for ur valuable reply :)
Posted Thu, 4 Jul 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 1 hour later
Welcome to Healthcare Magic and thanks for your query.

From the description of your symptoms it appears that you are suffering from a mild form of an anxiety disorder. It is good that you are able to have a fair insight into your problem and have sought help.

To answer your questions:

Rivotril (Clonazepam) is a benzodiazepine anti-anxiety / sedative medication which is quite effective in controlling anxiety symptoms. It should be okay to take it once in a while when your symptoms are very distressing or for a short period of time under the supervision of a doctor. However, I would not recommend taking it regularly for a prolonged period as there is a risk of habituation of dependence (which may make it difficult to get off the tablet at a later stage). The risk of dependence or the side effect profile varies from person to person, but it is better to be on the safer side.

So, if you intend to take Rivotril, you should be clear that you should take it only when necessary and only on a temporary basis. In case, your anxiety and sleep problems are recurrent and disabling, then there are other anti-anxiety medication (like SSRIs) which may be safer and do not have the risk of dependence.

Alternatively, there are also good psychological therapies like relaxation therapies, cognitive behaviour therapy, etc. which can be as effective as medication is controlling anxiety problems. You can also try simple relaxation exercises like deep breathing or yoga or meditation.

Regarding your sleep problem, I would suggest the following sleep hygiene techniques which can be very helpful in regularizing and improving your sleep:

- Fix a specific bedtime and an awakening time. Do not allow bedtime and awakening time to drift.
- Avoid napping during the day.
- Avoid coffee, tea or any caffeinated drinks or alcohol 4 hours before bedtime.
- Avoid heavy, spicy, or sugary foods for dinner. Have a gap of at least 1 hour between dinner and bedtime.
- Exercise regularly, preferably in the early evening, at least 4 hours before bedtime.
- Set up a comfortable environment which is dark, quiet and disturbance-free. Block out all distracting noise, and eliminate as much light as possible.
- Reserve the bed for sleep only. Don't use the bed for studying, working or for other rectreational activities.
- Try a light snack before bed. Warm milk and foods high in the amino acid tryptophan, such as bananas, may help you to sleep.
- Practice relaxation techniques for atleast 10 minutes before going to bed.
- Don't take your worries to bed. Leave your worries about studies, work, daily life, etc., behind when you go to bed. Some people find it useful to assign a "worry period" during the evening or late afternoon to deal with these issues.
- Establish a pre-sleep ritual. Pre-sleep rituals, such as a warm bath or a few minutes of reading, can help you sleep better.

Hyperventillation is just a physical manifestation of anxiety. Moreover, since all your health checks have been normal, you need not worry about it. Practicing breathing exercises and yoga regularly can help you get rid of this problem.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Experiencing mild anxiety and restlessness. Prescribed rivotril. Side effects? Alternative sleep therapy? 6 minutes later
thank you doc..u have answered to all my queries...

regarding better non - dependable sleep medicines in futur, to which specialist i will have to consult...??

Answered by Dr. Jonas Sundarakumar 9 minutes later
Hello again XXXXXXX

A Psychiatrist would be the right specialist to consult regarding the medication.

Dr. Jonas Sundarakumar
Consultant Psychiatrist

(If you are happy with my answers and have no further questions, please close the query and leave a review.)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor